Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

June 24, 2023Bon Homme County, Charles Mix County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 4:11 PM CDT for Bon Homme County, Charles Mix County, Hutchinson County, South Dakota. It was in force for 34 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2023, 4:11 PM CDT (21:11 UTC)
Expired
Jun 24, 2023, 4:45 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bon Homme County, SD, Charles Mix County, SD, Hutchinson County, SD

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:15 PM CDTTSTM WND GST 541 Ene Wagner, SDMeasured by a personal weather station.
Jun 24, 4:15 PM CDTTSTM WND GST 541 Ene Wagner, SDMeasured by a personal weather station.
Jun 24, 4:22 PM CDTHAIL 1.54 N Dante, SDHail up to the size of walnuts and heavy rain.
Jun 24, 4:22 PM CDTHAIL 1.54 N Dante, SDHail up to the size of walnuts and heavy rain.
Jun 24, 4:30 PM CDTHAIL 0.756 Ne Dante, SD
Jun 24, 4:30 PM CDTHAIL 0.756 Ne Dante, SD
Jun 24, 4:32 PM CDTHAIL 1.256 Ne Dante, SD
Jun 24, 4:32 PM CDTHAIL 1.256 Ne Dante, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS53 KFSD 242111
SVRFSD
SDC009-023-067-242145-
/O.NEW.KFSD.SV.W.0059.230624T2111Z-230624T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
411 PM CDT Sat Jun 24 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  East central Charles Mix County in south central South Dakota...
  Northwestern Bon Homme County in southeastern South Dakota...
  Southwestern Hutchinson County in southeastern South Dakota...

* Until 445 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located near Wagner, or 14
  miles east of Lake Andes, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public and trained spotter. At 400 PM CDT quarter sized 
           hail was reported in Ravinia.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Avon around 425 PM CDT.
  Tripp around 430 PM CDT.
  Tyndall and Kaylor around 435 PM CDT.

Other locations impacted by this severe thunderstorm include Yankton
Sioux Tribal Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4304 9841 4322 9839 4322 9816 4320 9812
      4322 9811 4321 9781 4297 9784
TIME...MOT...LOC 2110Z 273DEG 40KT 4312 9825 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG
1 follow-up statement
559 
WWUS53 KFSD 242129
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
429 PM CDT Sat Jun 24 2023

SDC009-023-067-242145-
/O.CON.KFSD.SV.W.0059.000000T0000Z-230624T2145Z/
Charles Mix SD-Bon Homme SD-Hutchinson SD-
429 PM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL CHARLES MIX...NORTHWESTERN BON HOMME AND
SOUTHWESTERN HUTCHINSON COUNTIES...

At 429 PM CDT, a severe thunderstorm was located near Dante, or 13
miles northwest of Tyndall, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Tripp around 440 PM CDT.
  Tyndall and Kaylor around 450 PM CDT.

Other locations impacted by this severe thunderstorm include eastern
Yankton Sioux Tribal Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4302 9825 4322 9822 4322 9816 4320 9812
      4322 9811 4321 9781 4297 9784
TIME...MOT...LOC 2129Z 275DEG 31KT 4309 9810 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:56 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 12:56 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1256 PM CDT Sat Jun 24 2023

.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Sat Jun 24 2023

KEY MESSAGES:

1. The threat for thunderstorms will linger for today, with a few
strong to severe storms possible this afternoon.

2. Turning cooler tonight and Sunday with scattered showers and
storms possible.

3. Temperatures rebound next week with another chance of
thunderstorms for mid week.

An upper level shortwave over central SD will push into eastern SD
by early this morning, driving current convection eastward into
southwestern MN and eastern IA by 12Z - fueled by theta e advection
on a low level jet oriented through central/eastern NE. Although
current convection has produced severe wind gusts as it moved
through central SD during the very early morning hours, this will
become less likely after 10Z as the instability diminishes. Latest
hi-res models would indicate the MCS exiting our CWA around 13Z.

The question then becomes how morning convection affects the
potential for further thunderstorm development in the afternoon.
With the expectation that convection exits our area early in the
morning, there is the potential for recovery by afternoon, with
further thunderstorm development in a warm air advection regime.
Upper level support does increase by afternoon as the main upper
level ejects into the Dakotas and upper level divergence increases
in response to an upper level jet streaming through northern NE.
Although there will most likely be a lull in convection through the
early part of the day, some hi-res models are indicating
thunderstorm development in two areas by afternoon - one in our far
eastern IA and MN counties in the prefrontal trough with a low level
jet continuing to provide moisture transport (and resultant higher
instability), and a second area of development possible along the
main surface front back to the west. Even so, models are not in
complete agreement on these scenarios, being split on frontal
timing, and some developing the far eastern convection as mentioned
above outside of our CWA. In summary, uncertainty in afternoon
convection remains. Either way, with afternoon mid level lapse rates
of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and
effective shear of 25 to 35 kts in an increasing midlevel flow,
there will be a possibility of a few strong to severe storms with
large hail and damaging winds. Highs today will mostly be lower to
mid 80s.

Any convection that develops with the surface front should exit the
CWA by late evening. The upper level low will continue to spin over
the Dakotas and MN tonight, keeping a threat for showers and
isolated thunderstorms through mainly the northern and eastern
portions of the CWA during the night. With cold air advection behind
the front and a tightening surface pressure gradient, northwesterly
winds will begin to increase during the night. It will be cooler
with lows in the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 326 AM CDT Sat Jun 24 2023

For Sunday, the now closed mid/upper low pressure continues to move
east over WI and into the Upper Midwest. Sunday will be breezy as
surface pressure gradient remains tight over the area. Northwesterly
flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph.
Aloft, CAA helps keep our temps cooler, with highs for most in the
70s. As the low moves east, any lingering showers/storms would
follow suit.

Low pressure meanders east through early next week, with mid/upper
level ridging returning. Temperatures warm closer to normal, with
highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge
moves east into the middle of the week. A mid level wave is progged
to move through late Monday into Tuesday, so can't rule out some
isolated showers/storms in the west.

Into the middle/latter part of the week, temperatures continue to
warm as more southerly flow takes hold and WAA pushes in ahead of
more mid level waves and a more defined mid/upper low passing to our
north into Thursday. Models continue to have struggles resolving the
timing and location of these features, so expect periodic, low
confidence shower and storm chances from mid to late week. Could see
some breezy periods as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1248 PM CDT Sat Jun 24 2023

MVFR stratocumulus should lift to low VFR and thin out this
afternoon. Isolated to scattered strong to severe Tstorms are
expected to develop east of a Spencer to Sioux City line this
afternoon and track east out of the area by early evening.

Additional isolated showers and storms are possible across
eastern SD this evening, tracking into adjacent portions of MN and
IA overnight. Cannot rule out an isolated strong to severe Tstorm
with large hail and gusty erratic winds through the evening
hours.

Outside of precipitation, VFR conditions and westerly winds with
gusts up to 20 kts should prevail until a front moves in late this
evening. Expect winds to shift northwest behind the front with
gusts of 30 to 40 kts possible. MVFR stratus is likely to spread
in behind the front overnight, clearing out from west to east later
on Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...SG
AVIATION...BP
Hazardous weather outlook, Jun 24, 4:51 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CDT Sat Jun 24 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-251000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
451 AM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will push across areas from the Interstate 29
corridor and eastward through mid morning. These storms will be
capable of producing winds to 60 mph.

Additional thunderstorms may develop this afternoon and evening.
A few of these storms may become strong to severe, with hail to
the size of half dollars and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

In the hours before

Local storm report, Jun 24, 2:32 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
232 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             Ethan                   43.55N 97.98W
06/24/2023  M2.25 inch       Davison            SD   Public

            Report of not much wind and no hail via
            social media.

&&

TRM
Local storm report, Jun 24, 3:56 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
356 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Hail             2 NE Lake Andes         43.17N 98.51W
06/24/2023  M1.00 inch       Charles Mix        SD   Law Enforcement

&&

JC
Local storm report, Jun 24, 4:00 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
400 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     Hail             Lake Andes              43.16N 98.54W
06/24/2023  M0.88 inch       Charles Mix        SD   Law Enforcement

&&

JC
Local storm report, Jun 24, 4:03 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
403 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             1 WNW Ravinia           43.14N 98.45W
06/24/2023  M1.00 inch       Charles Mix        SD   Law Enforcement

&&

JC
Local storm report, Jun 24, 4:05 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
405 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             Ravinia                 43.14N 98.43W
06/24/2023  E0.70 inch       Charles Mix        SD   Trained Spotter

            Pea to dime sized hail and very heavy
            rainfall.

&&

TRM
Local storm report, Jun 24, 4:11 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
411 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             Ravinia                 43.14N 98.43W
06/24/2023  M1.00 inch       Charles Mix        SD   Trained Spotter

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:33 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld27 min
Jun 24, 1:53 AM CDTFlash Flood WarningFSDGregory3 hr
Jun 24, 2:06 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld39 min
Jun 24, 2:35 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson40 min
Jun 24, 2:38 AM CDTSevere Thunderstorm WarningFSDBeadle29 min
Jun 24, 2:52 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Charles Mix, Gregory, Yankton38 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson28 min
Jun 24, 3:30 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Clay, Hutchinson, Turner, Yankton45 min
Jun 24, 3:42 AM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner33 min
Jun 24, 4:03 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, McCook, Minnehaha, Turner, Union42 min
Jun 24, 4:45 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody45 min
Jun 24, 2:53 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 24, 3:37 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas38 min
Jun 24, 4:25 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix35 min
Jun 24, 4:42 PM CDTSevere Thunderstorm WarningFSDBon Homme33 min
Jun 24, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme16 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningFSDYankton29 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas29 min
Jun 24, 5:53 PM CDTSevere Thunderstorm WarningFSDClay, Yankton52 min
Jun 24, 6:26 PM CDTSevere Thunderstorm WarningFSDClay, Union34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.